Non–vitamin K antagonist oral anticoagulants are convenient and effective in the prevention and treatment of venous thromboembolism and the prevention of stroke in patients with atrial fibrillation.
However, these drugs have been associated with an increased risk of gastrointestinal (GI) bleeding.
Dr Alan Barkun and colleagues from Canada conducted a systematic review and meta-analysis to determine the risk of GI bleeding in patients receiving these drugs.
The team searched the EMBASE, Medline, Cochrane, and ISI Web of knowledge databases through 2016 for randomized trials that compared non–vitamin K antagonist oral anticoagulants with conventional anticoagulants for approved indications.
The researchers' primary outcome was major GI bleeding.
Secondary outcomes included clinically relevant nonmajor bleeding and upper and lower GI bleeding.
|Dabigatran may be associated with increased odds of major GI bleeding|
|Clinical Gastroenterology & Hepatology|
The team performed a priori subgroup analyses by individual drug.
The research team's analysis included a total of 43 randomized trials, comprizing 166,289 patients.
The research team found no difference between non–vitamin K antagonist oral anticoagulants and conventional anticoagulants in the risk of major bleeding, clinically relevant nonmajor bleeding, upper GI bleeding, or lower GI bleeding.
Dabigatran and rivaroxaban were associated with increased odds of major GI bleeding compared with conventional anticoagulation, whereas no difference was found for apixaban or edoxaban.
The team did not observe these subgroup findings in other sensitivity analyses.
Dr Barkun's team commented, "In a systematic review and meta-analysis, we found risk of major GI bleeding to be similar between non–vitamin K antagonist oral anticoagulants and conventional anticoagulation."
"Dabigatran and rivaroxaban, however, may be associated with increased odds of major GI bleeding."
"Further high-quality studies are needed to characterize GI bleeding risk among non–vitamin K antagonist oral anticoagulants."